Myopathy Steroid Induced
Original Editor - Lucinda hampton
Top Contributors -
Introduction[edit | edit source]
Corticosteroid-induced myopathy is a highly prevalent toxic noninflammatory myopathy, which occurs as an adverse effect of prolonged oral or intravenous glucocorticoid use. It was first described in 1932 by Harvey Cushing, as part of a constellation of symptoms seen in Cushing syndrome.
An excess of either endogenous or exogenous corticosteroids is believed to cause the condition.
- Excess endogenous corticosteroid production can arise from adrenal tumors.
- Excess of exogenous corticosteroid can result from steroid treatment for asthma, chronic obstructive pulmonary disease, and inflammatory processes, such as polymyositis, connective tissue disorders, and rheumatoid arthritis. Medications include prednisone, cortisone, dexamethasone and fludrocortisone
- Glucocorticoids have a direct catabolic effect on muscle, decreasing protein synthesis and increasing the rate of protein catabolism leading to muscle atrophy.
Physical therapy in the form of resistance and aerobic exercise has shown in some studies to prevent and treat steroid-induced myopathy.
- Patients should be informed that physical activity can help prevent and mitigate the effects of corticosteroid-induced myopathy, and should be prescribed physical therapy as part of a preventive and treatment regimen.
- A program of screening for steroid-induced myopathy should be implemented in the appropriate patient population.
- Patients should routinely be educated on the risk versus benefit profile of corticosteroids.
Epidemiolgy[edit | edit source]
- Toxic noninflammatory myopathy caused by exogenous corticosteroid administration.
- Typically develops with doses higher than 10 mg prednisone equivalents/day used for four weeks or longer.
- 2 to 3 weeks of higher doses (such as 40 to 60 mg prednisone/day) has been associated with more acute presentations.
- Oral and intravenous formulations are most associated with corticosteroid myopathy
- For patients in the intensive care setting undergoing mechanical ventilation and receiving curare-like paralytics, doses of methylprednisolone greater than 60 mg/day for 5 to 7 days are also associated with acute steroid myopathy
Pathophysiology[edit | edit source]
In layman terms we see:
- Changes in muscle fibers, including atrophy (shrinkage), lipid (fatty) deposits, necrotic (dead) areas and increased interstitial (connective) tissue between fibers.
- Severe damage to the muscles may have occurred while the muscles appear normal in size.
Corticosteroid induced myopathy: Occurs through both catabolic and anti-anabolic mechanisms.
- Catabolic mechanisms - corticosteroids upregulate proteolytic systems, this increases the proteolysis of myofibrillar proteins by dissociating actin from myosin. Corticosteroids also induce myocyte apoptosis.
- Anti-anabolic mechanisms - corticosteroids inhibit protein synthesis and myogenesis. Additionally, corticosteroids with high mineralocorticoid activity lower serum potassium and phosphate, which may contribute to muscle weakness.
Muscle biopsy, if performed, reveals atrophy of type 2b (fast-twitch muscle fibers), with less loss of type 1 (slow-twitch muscle fibers). The preferential atrophy of type 2b fibers, which have high glycolytic and low oxidative capacity supports the predominant involvement of extremity skeletal muscles rather than respiratory muscles.
Presentation[edit | edit source]
- Increasing intolerance to exercise as muscles start to weaken with use and pain increases.
- Muscles most affected are those in the arms and legs and the pelvis in symmetrical fashion..
- Patients may present with several complications of chronic steroid use including: Cushing syndrome stigmata (eg moon facies and fat redistribution); metabolic complications, including obesity, diabetes, adrenal insufficiency, hyperlipidemia, hypertension, skin, and bone disorders, including osteoporosis and avascular necrosis; and increased susceptibility to infection, gastritis, cataracts, glaucoma, and mood/neurocognitive side effects.
Treatment[edit | edit source]
Reducing or stopping steroids is the only effective treatment although exercise to tolerance may increase muscle strength. If stopping the steroid is not possible, changing to a different type of steroid or altering dosage (every other day) may help reduce symptoms.
- Fluorinated glucocorticoids such as dexamethasone should be replaced with nonfluorinated glucocorticoids such as prednisone.
- Other experimental treatments may be tried such as IGF-I, branched-chain amino acids, creatine, androgens such as testosterone, nandrolone and dehydroepiandrosterone (DHEA), and glutamine.
- An adequate protein intake is helpful in preventing rapid acceleration of symptoms.
- Physical therapy, with both resistance and endurance exercise, taking into account baseline functional status, is recommended to help prevent and treat glucocorticoid-induced myopathy
Physiotherapy[edit | edit source]
Prognosis[edit | edit source]
- Complications of corticosteroid-induced myopathy include the morbidity and subsequent mortality associated with chronic muscle weakness.
- Patients experience decreased quality of life through the inability to perform activities of daily living and are at increased risk for falls and injury. Physical therapy attempts to prevent these sequela.
References[edit | edit source]
- Medscape Cortisone induced myopathies Available from:https://emedicine.medscape.com/article/313842-overview (last accessed 22.11.2020)
- Healthfully Steroid Myopathy Available from;https://healthfully.com/steroid-myopathy-5408035.html (last accessed 22.11.2020)
- Pereira RM, de Carvalho JF. Glucocorticoid-induced myopathy. Joint Bone Spine. 2011 Jan 1;78(1):41-4. Available from:https://www.sciencedirect.com/science/article/pii/S1297319X10000898 (last accessed 22.11.2020)
- Surmachevska N, Tiwari V. Corticosteroid Induced Myopathy. InStatPearls [Internet] 2020 May 6. StatPearls Publishing.Available from:https://www.ncbi.nlm.nih.gov/books/NBK557731/ (last accessed 22.11.2020)
- Gupta A, Gupta Y. Glucocorticoid-induced myopathy: Pathophysiology, diagnosis, and treatment. Indian journal of endocrinology and metabolism. 2013 Sep;17(5):913. Available from:https://www.ijem.in/article.asp?issn=2230-8210;year=2013;volume=17;issue=5;spage=913;epage=916;aulast=Gupta. (last accessed 23.11.2020)